MPN And flying

Hi, this is my first post on here.

My question is about long haul flights. Is it ok to fly and has anyone had to have injections in stomach before flights?

I was diagnosed with MPN beginning of July and been told likely to be ET but still waiting for bone marrow results as small amount of scaring shown, so more tests required. I am 59 years and take aspirin and hydroxycarbamide. My platkets have come down from 857 to 738 since taking tablets but tablets have been increased at weekends and doc wants them into the 400s. I am about to go on a 4 hour flight to turkey in a couple of weeks and doc said should wear flight soaks, move about, drink plenty of water, no alcohol or caffine on flight. But also wants me to have injection in stomach before each flight (can't recall name but one given for dvt) as platlets still high . Just wanted to hear from anyone else on this topic please.

19 Replies

  • Hello Jane r i have PVR and flew to Italy in June and got a burst vain on flight out not nice but when home was told I should have got measrsed for flight sock and had injection. No one told me this before I went and I did ask doc and nurse at hos if it was safe to flyif I were you I would ask about the socks and ask lots of questions better to be safe than sorry we had to come home by train.sound like you got a good doctor best wishes Poppy 60

  • Sorry to hear that Poppy 60 that sounds nasty.

  • I have used low molecular weight heparin (Tinzaparin and Dalteparin) before flying long haul when my platelets were 700-900 - no side effects apart from some bruising round the injection site. Don't need it now as I'm back down in the 300s on Pegasys.

    I was OK to carry spare syringes in hand luggage so long as I had a letter from the doctor explaining why.

    It's a nuisance to have to do it but better than risking thrombosis...


  • Thanks Andy. Did you just have one injection per flight and how long before flight did you have to use it please.

  • Hi Jane,

    When flying long haul (US West Coast and South America for instance) I did 3 injections out and 3 back - day before the flight, day of and day after. For 6/7 hour flights I just injected on day of flight - no injection for flights of 4 hours or less, just flight socks, hydration and an aisle seat so I could move around...

    Hope that helps.


  • Thanks Andy

  • Hi Jane

    I have had PV for 11 years and, like you am also on aspirin and Hydroxycarbomide. I fly to Portugal and back about six times a year. I was told I would be OK on flights under four hours. I wear flight stockings and don't worry about having a glass or two of wine when I fly.

    I flew to USA once and had injection in my stomach just before I left for the airport each way. No hassle at all (didn't feel a thing actually).

    Hope you have a fabulous holiday!

    Lesley x

  • Thanks Lesley that sounds reassuring

  • I have ET and I have flown on many long haul flights of over 7 hours and numerous short haul of 4 hrs or less, I am on Hydroxy X 16 per week. I always wear flight socks, keep hydrated and do foot and leg exercises every hour, most times getting up for a walk and stretch as well. I have never heard of or been told that I need an injection

  • Thanks Yorkie, I think it may be only because my platelets not come down to the level doc wants as I have only been on tablets 1 month now. .

  • Hi Jane-r

    You've been given great advice , as Andy says alway stay well hydrated & move about no cross legs also , but most of all enjoy your holiday X

    Pam x

  • Thanks Pam

  • HI my husband has an mpn he's got pv with jak 2 positive.

    He takes hydroxy daily and an asprin he was told if he flew over 4 hours he would need a tinzaparin injection it thins the blood.


  • Thanks Tracey that's what I have been given to use before each flight.

  • As I'm on Warfarin I was told it's safe for me to fly any distance.

  • I recently read about another MPN patient and his travel experiences. The one I remember the most was to call your airline and request being assigned the seats with more leg room for health reasons. If traveling Coach they'll be the first row after 1st Class/Business. If the airline requires a letter from your doctor at least you'll have enough time to obtain one.

  • Thanks for all the replies . I have extra legroom seats booked and hopefully all goes well now .

  • Hi I've just read this and you may have already left for Turkey. My consultant told me several months ago that she would recommend an injection to thin my blood, I have ET and Jak2, if I did a flight over 4 hours. A new consultant confirmed that 2 weeks ago, my other consultant has moved on. He said the same, drink plenty of water, no alcohol, move around and wear flight socks for all flights. I've yet to go on a long haul flight but went to Madeira in Jan and followed all the sensible instructions and felt fine.

  • Hi Linda

    Thanks for the info. I am JAk2+ as well and waiting for confirmation that it is ET hopefiully and nothing else. I leave in 2 weeks time. Nurse showing me how to do injection on Monday so hopefully I will be able to bring myself to inject myself. It seems the advice is same as given to many others so will heed this advice and hopefully all will be ok.

You may also like...